Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 130, NWS Quad Cities, IA

August 24, 1997Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 24, 1997, 4:39 PM CDT for Henderson County, Warren County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1997, 4:39 PM CDT (21:39 UTC)
Expired
Aug 24, 1997, 5:25 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 242140 RRA
SVRMLI
ILC071-187-242225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SUN AUG 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
  SOUTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 525 PM CDT
 
* SOME LOCATIONS AFFECTED
  RARITAN                              AROUND 445 PM CDT
  SWAN CREEK                           AROUND 455 PM CDT
  YOUNGSTOWN                           AROUND 505 PM CDT

* AT 437 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 16 MILES NORTHWEST OF MACOMB OR 7 MILES
  WEST OF SWAN CREEK MOVING SOUTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:47 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 24, 1:47 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN AUG 24 1997

WATCH BOX POSTED FOR AREAS SOUTH OF I-80 THROUGH 8PM. DECENT CELL
IN FAR SE HENRY CO IL EARLIER... BUT OTHERWISE SCOPE QUIET ATTM.
UPDATE TO MENTION SVR CHC COMING FOR SE IA INTO WEST CENTRAL IL.

HENDRICKS

In the hours before

Special weather statement, Aug 24, 2:08 PM CDT, 2 hours 31 minutes before
IAZ076>078-087>089-098-099-ILZ024>026-034-035-250210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 PM CDT SUN AUG 24 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH OF I-80 UNTIL 8PM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT SOUTH OF I-80 UNTIL
8PM CDT. IOWA COUNTIES IN THE WATCH AREA INCLUDE KEOKUK...
WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN
BUREN AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE
MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

A SOUTHWARD SINKING COLD FRONT WILL INTERACT WITH A VERY MOIST...
UNSTABLE AIRMASS IN PLACE ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS... SPAWNING SCATTERED SEVERE THUNDERSTORMS. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 2:09 PM CDT, 2 hours 30 minutes before
IAZ076>078-087>089-098-099-ILZ024>026-034-035-250210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 PM CDT SUN AUG 24 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH OF I-80 UNTIL 8PM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT SOUTH OF I-80 UNTIL
8PM CDT. IOWA COUNTIES IN THE WATCH AREA INCLUDE KEOKUK...
WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN
BUREN AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE
MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

A SOUTHWARD SINKING COLD FRONT WILL INTERACT WITH A VERY MOIST...
UNSTABLE AIRMASS IN PLACE ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS... SPAWNING SCATTERED SEVERE THUNDERSTORMS. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATbHER SERVICE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:43 PM CDTTornado WarningDVNHancock32 min
Aug 24, 6:12 PM CDTTornado WarningDVNHancock33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.